Alert archive / Louisiana / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood watch at Jan 27, 2018, 4:33 AM CST for 13 parishes in Louisiana; 4 counties in Mississippi. It took effect at Jan 27, 2018, 6:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2018, 4:33 AM CST (10:33 UTC)
- In effect from
- Jan 27, 2018, 6:00 AM CST
- Expired
- Jan 27, 2018, 3:38 PM CST
- In force
- 10 hr
- Issued by
- NWS New Orleans, LA
- Flood severity
- None
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WGUS64 KLIX 271033 FFALIX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New Orleans LA 433 AM CST Sat Jan 27 2018 ...A Flash Flood Watch is in effect across Southwest Mississippi, East Central Louisiana and Southeast Louisiana through this evening... .A wide swath of showers and a few embedded storms will produce heavy rainfall this morning as it moves east. This may lead to some flash flooding of poorly drained areas and stream flooding on area rivers and bayous. LAZ034>037-039-040-046>050-056>072-MSZ068>071-280300- /O.NEW.KLIX.FF.A.0002.180127T1200Z-180128T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension- Livingston-Assumption-St. James-St. John The Baptist- Upper Lafourche-St. Charles-Upper Jefferson-Orleans- Upper Plaquemines-Upper St. Bernard-Upper Terrebonne- Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Slidell, Mandeville, Covington, Lacombe, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 433 AM CST Sat Jan 27 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in New Orleans has issued a * Flash Flood Watch FOR portions of southeast Louisiana and southern Mississippi, including the following areas, in southeast Louisiana, Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northern Tangipahoa, Orleans, Pointe Coupee, Southern Tangipahoa, St. Charles, St. Helena, St. James, St. John The Baptist, St. Tammany, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne, Washington, West Baton Rouge, and West Feliciana. In southern Mississippi, Amite, Pike, Walthall, and Wilkinson. * through this evening * Rain rates of 1 to 2 inches per hour at times. Accumulations of 2 to 4 inches with isolated higher amounts possible. * Flash flooding of low lying areas and along area streams and bayous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
900 WGUS64 KLIX 271708 FFALIX Flood Watch National Weather Service New Orleans LA 1108 AM CST Sat Jan 27 2018 ...A Flash Flood Watch is in effect across Southwest Mississippi, East Central Louisiana and Southeast Louisiana through this evening... .A wide swath of showers and and bands of embedded storms will produce heavy rainfall this afternoon into early this evening as it moves east. This may lead to some flash flooding of poorly drained areas and stream flooding on area rivers and bayous. LAZ034>037-039-040-046>050-056>072-MSZ068>071-280300- /O.CON.KLIX.FF.A.0002.000000T0000Z-180128T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension- Livingston-Assumption-St. James-St. John The Baptist- Upper Lafourche-St. Charles-Upper Jefferson-Orleans- Upper Plaquemines-Upper St. Bernard-Upper Terrebonne- Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Slidell, Mandeville, Covington, Lacombe, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 1108 AM CST Sat Jan 27 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... The Flash Flood Watch continues for * portions of southeast Louisiana and southern Mississippi, including the following areas, in southeast Louisiana, Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northern Tangipahoa, Orleans, Pointe Coupee, Southern Tangipahoa, St. Charles, St. Helena, St. James, St. John The Baptist, St. Tammany, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne, Washington, West Baton Rouge, and West Feliciana. In southern Mississippi, Amite, Pike, Walthall, and Wilkinson. * until 9 PM CST this evening * Rain rates of 1 to 2 inches per hour at times. Accumulations of 2 to 4 inches with isolated higher amounts possible. * Flash flooding of low lying areas and along area streams and bayous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 24/RR
182 WGUS64 KLIX 272138 FFALIX Flood Watch National Weather Service New Orleans LA 338 PM CST Sat Jan 27 2018 ...Flash Flood Advisory is cancelled... .The area has received generally 2 to 5 inches of rainfall with a couple of locations near Baton Rouge receiving around 6 inches. The heavier rain has now moved to the east of the watch area with any lingering rainfall tapering off in intensity and coverage. LAZ034>037-039-040-046>050-056>072-MSZ068>071-272245- /O.CAN.KLIX.FF.A.0002.000000T0000Z-180128T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension- Livingston-Assumption-St. James-St. John The Baptist- Upper Lafourche-St. Charles-Upper Jefferson-Orleans- Upper Plaquemines-Upper St. Bernard-Upper Terrebonne- Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Slidell, Mandeville, Covington, Lacombe, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 338 PM CST Sat Jan 27 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Louisiana and southern Mississippi has been cancelled. The heavier rain has moved out of the watch area. Any ongoing rainfall should remain rather light in intensity and should come to an end by early this evening. Several area rivers and streams have swelled to near flood levels this afternoon. Some river flood warnings are now in effect along the Amite, Comite, Tickfaw and Tangipahoa Rivers. Refer to the latest river flood warnings for more details. $$ 24/RR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Jan 27, 4:18 AM CST, 15 minutes earlier.
Area forecast discussion, Jan 27, 4:18 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
418 AM CST Sat Jan 27 2018
.SYNOPSIS...
Latest surface analysis showed a 1037mb high over along the
North Carolina coast with ridge axis extending southwest to east
Texas. In addition, a weak inverted trough was located over
northeast Gulf of Mexico. East to southeast flow has increased
surface dewpoint values from the mid 50s across southwest and
southern Mississippi and lower 60s along southeast Louisiana
coast. Regional radars revealed a large area of rain from upper
Texas coast to southwest Mississippi.
Upper air analysis showed a positively tilted broad trough over
the plains with embedded disturbances between Missouri and
northeast Texas and another between Mississippi and upper Texas
coast. Precipitable water field showed deeper moisture with values
of 1.5 inches along the Texas coast to southwest Louisiana and 1
inch values pooling along the main upper trough from east Texas to
southern Missouri.
.DISCUSSION...
Precipitable water values will increase from southwest with 1.5
inches moisture axis shifting east across the forecast area this
afternoon. The area of rain is expected to shift east affecting
northwest zones or areas north and west of Lake Pontchartrain through
noon. The slow progression of moderate to heavy rainfall will
provide accumulation of 1 to 2 inches before noon. The area of
precip is expected to shift east. The approach the main trough
will begin to yield some progression east across the forecast area
this afternoon and this evening. However, the surface trough over
the northwest Gulf will provide lift and surface base instability
southwest and south of Lake Pontchartrain this morning through
early Sunday morning. Therefore, will maintain slight chance of
thunder through this period and provide better lift for heavier
rainfall today.
Some slow progression of the moisture is possible. Rainfall
totals through the event will likely range from 2 to 4 inches with
isolated higher amounts over Southeast Louisiana and Southern
Mississippi with highlighted area south and west of Lake
Pontchartrain. Surface trough will track east over with the main
upper level trough pushing the deep moisture axis east over the
Sunday.
Trough axis will finally push through Sunday afternoon with
moisture displaced east Sunday evening. The cold frontal passage
will occur Sunday night. Northwest flow will maintain a dry
period Monday through early Wednesday of next week. Another
system will dive in from northwest and tap gulf moisture across
the west gulf and eventually our forecast area Wednesday night
into Thursday. The upper level trough is not relatively strong. Passage
will be slow and rain chances will linger through Friday.
&&
.AVIATION...
Conditions range from IFR to VFR this morning with lower decks
moving in from west to east. Radar shows scattered light showers
tracking northeast across the area. Expect coverage and intensity to
increase later this morning. Heavy rainfall is expected to impact
terminals with VIS and CIGS dropping to VLIFR as the most intense
convection develops. Easterly winds will be higher with some gusts
over 20 knots at times at KGPT and possibly KNEW and KHUM as well.
Improving conditions possible by the end of this TAF period.
MEFFER
&&
.MARINE...
A broad upper level trough dropping out of Canada will bring a cold
front into and through the coastal waters as it amplifies over the
eastern half of the country. The local pressure gradient has
increased enough to support low end small craft wind speeds across
offshore waters. The long fetch has really enhanced wave production
and brought wave heights to around 8 feet in the outer waters.
These conditions should persist through the day before slowly
fading during the evening hours as the cold front approaches.
Thus, have SCA through today, then SCS through 06z. Post frontal
small craft conditions will be slow to develop, not coming in to
full effect until Sunday evening. Because its such a long period
between SCA conditions, will hold off on issuing the second one.
Headlines likely to be necessary for some or most of the waters
into through Tuesday as strong high pressure builds into the area.
Another system will affect the coastal waters around next Friday.
MEFFER
&&
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Small Craft Advisory. Flash Flood Watch
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 53 65 41 / 100 90 20 10
BTR 67 54 67 42 / 100 90 20 10
ASD 68 55 67 44 / 90 90 40 10
MSY 71 55 67 48 / 90 90 50 10
GPT 66 55 66 47 / 70 90 50 10
PQL 68 55 66 44 / 50 80 70 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
046>050-056>072.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ536-538-
550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through this evening for MSZ068>071.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ538-550-
552-555-557-570-572-575-577.
&&Hazardous weather outlook, Jan 27, 3:58 AM CST, 35 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 358 AM CST Sat Jan 27 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-272200- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 358 AM CST Sat Jan 27 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Heavy rainfall is likely today across much of the outlook area. A flash flood watch is now in effect through early this evening. A small craft advisory is in effect today for off shore coastal waters due to high seas and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous marine conditions for small craft are expected across the coastal waters Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 8:30 AM CST | Special Weather Statement | LIX | East Baton Rouge, Iberville | 60 min |
| Jan 27, 9:08 AM CST | Areal Flood Advisory | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 2 more | 112 min |
| Jan 27, 9:25 AM CST | Special Weather Statement | LIX | Ascension, Assumption | 65 min |
| Jan 27, 10:06 AM CST | Flash Flood Warning | LIX | Assumption, East Baton Rouge, Iberville | 3 hr |
| Jan 27, 10:15 AM CST | Areal Flood Advisory | LIX | Ascension, Assumption, Lafourche, Livingston, Saint James, Terrebonne | 2 hr |
| Jan 27, 10:23 AM CST | Special Marine Warning | LIX | 52 min | |
| Jan 27, 11:45 AM CST | Special Weather Statement | LIX | Terrebonne | 30 min |
| Jan 27, 11:59 AM CST | Special Weather Statement | LIX | Saint John the Baptist, Saint Tammany, Tangipahoa, Washington | 61 min |
| Jan 27, 12:26 PM CST | Special Weather Statement | LIX | Lafourche, Orleans, Saint Charles | 64 min |
| Jan 27, 1:03 PM CST | River Flood Warning | LIX | East Baton Rouge | 32 hr |
| Jan 27, 1:08 PM CST | River Flood Warning | LIX | Saint Helena | 46 hr |
| Jan 27, 1:08 PM CST | River Flood Warning | LIX | Livingston | 3 days |
| Jan 27, 1:08 PM CST | River Flood Warning | LIX | Saint Helena | 47 hr |
| Jan 27, 1:10 PM CST | River Flood Warning | LIX | Tangipahoa | 4 days |
| Jan 27, 1:21 PM CST | Areal Flood Advisory | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 6 more | 3 hr |
| Jan 27, 1:42 PM CST | Special Weather Statement | LIX | Jefferson, Lafourche, Orleans, Saint Charles, Saint James, Saint John the Baptist and 4 more | 48 min |
| Jan 27, 2:05 PM CST | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Tammany | 115 min |
| Jan 27, 5:16 PM CST | Special Marine Warning | LIX | 59 min | |
| Jan 27, 3:06 PM CST | Special Weather Statement | LIX | Hancock | 54 min |
| Jan 27, 4:11 PM CST | Special Weather Statement | LIX | Harrison | 49 min |
Nearby
Flash Flood Watches in Louisiana, 2018Flash Flood Watches in Mississippi, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.